Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 16, 2022, 12:21 PM EDT for Wayne County, New York. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2022, 12:21 PM EDT (16:21 UTC)
- Expired
- May 16, 2022, 1:45 PM EDT
- In force
- 84 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.00 in
- Wind
- 30
County Wayne County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
691
WWUS81 KBUF 161621
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1221 PM EDT Mon May 16 2022
NYZ004>006-161745-
Oswego NY-Wayne NY-Northern Cayuga NY-
1221 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of eastern Wayne,
Cayuga and southwestern Oswego Counties through 145 PM EDT...
At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sheldrake, or 14 miles northeast of Dundee, moving northeast at 60
mph. 1.0 to 1.5 inches of rain have fallen across this area due to
training storms.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause flooding.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Weedsport, Cato,
Chimney Bluffs State Park, Battle Island State Park, Scriba,
Sterling, Rose, Ira, Huron, Conquest, Savannah, Wolcott, Minetto,
Port Byron, Hannibal and Red Creek.
This includes Interstate 90 near exit 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central and western New York.
&&
LAT...LON 4323 7645 4323 7648 4315 7647 4314 7649
4311 7647 4310 7650 4303 7649 4301 7696
4332 7695 4335 7681 4339 7673 4345 7665
4356 7642
TIME...MOT...LOC 1621Z 205DEG 54KT 4267 7676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
EAJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 10:20 AM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 16, 10:20 AM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Buffalo NY 1020 AM EDT Mon May 16 2022 .SYNOPSIS... A warm and humid airmass will remain in place before a strong cold front crossing the Great Lakes today will bring a chance of severe thunderstorms, especially from the Genesee Valley eastward. This cold front will also bring much cooler conditions to our region by Tuesday along with some lingering showers east of Lake Ontario. Winds could be breezy on Tuesday as well. && .NEAR TERM /THROUGH TONIGHT/... A strong, negatively-tilted shortwave trough with sharply curved increasing upper jet will move into western New York beginning later this morning. Associated surface cold front currently crossing western New York this morning will reach central New York early this afternoon. Area of showers and embedded thunderstorms pushing through western New York and the Genesee Valley has been elevated so far, with little instability to work with. Brief downpours, wind gusts of 25 to 30 mph, along with some lightning at the present time with this activity. Eventually, with building MLCAPES 1000-1500J/kg additional convection is expected to blossom quickly along and ahead of the front, with the potential for strong to severe storms looking increasingly favorable by midday, mainly from the Genesee Valley on to the east, including the North Country. Wind profiles with increasing upper jet resulting in deep layer shear over 40 kts are favorable for discrete cells containing all storm modes and hazards in a smaller time window midday into early afternoon centered from the Genesee Valley to western Finger Lakes (mean storm motion southwest to northeast). Then, as low-level shear increases and becomes perpendicular to the front/convection with arrival of wave of sfc low along the front, expect the convection to become more linear as it moves to southeast of Lake Ontario and across the North Country. This activity will have better chance of producing straight line damaging winds but still will contain a small risk of brief spin up in QLCS type setup. SPC continues to highlight our area from Genesee valley eastward with a slight risk and enhanced risk for severe storms. From mid morning through late afternoon, included a mention of heavy rain and gusty winds most areas. Highlighted a chance of severe midday Genesee valley and into the afternoon eastward, including the North Country. The potential for persistent heavy rain and localized flooding will be mainly due to training storms as storms will not be slow moving. The threat for severe storms will end over western NY by early afternoon, across the Genesee valley by mid afternoon and should be completely out the Finger Lakes, southeast Lake Ontario and North Country by 5-7 PM. As the storms end from west to east, temps will fall behind the cold front into the 50s over western NY and into the 60s east of Lake Ontario (after highs there reach near 80 midday). Does seem that colder air aloft and steeper mid-level lapse rates could support a additional cluster of isolated to scattered showers and a few thunderstorms late this afternoon and early this evening over far western NY. Do not expect severe weather with these though. Remnants of these will move east through the early overnight. Better chances for showers the balance of the night will be east of Lake Ontario closer to the upper level trough axis. Much cooler across the region with lows tonight dropping into the 40s to near 50F. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A wealth of clouds and scattered showers will be around Tuesday as several shortwaves embedded within the larger mid-level trough drop southeast through the NW cyclonic flow. The best shot for measurable precipitation will be found across the North Country, this as one of the more potent shortwave races through the area in the afternoon. The rest of the CWA will likely see just lots of self destruct diurnal CU as plenty of moisture remains trapped beneath a strengthening subsidence inversion. Additionally...decent mixing (~4K feet) and a fairly tight pressure gradient (sub 990mb low off to our NNE) will 'likely' support gusty sfc winds up to 30 mph in the afternoon. The big story (temps)...H850T's will only be 0C to +2 behind the cold front. This will support highs only in the 50s to low 60s, this after a week of 70s and 80s across the region. Tuesday night...mid-level low to our NE departs off into the Canadian maritimes. Surface high pressure will then build in for the second half of the night. That said...chilly night anticipated with the potential for frost, especially wind sheltered locations. Will need to monitor this threat as the growing season has begun. Lows expected in the upper 30s to low 40s by daybreak Wednesday. Zonal flow develops over the eastern Great Lakes on Wednesday with a weak shortwave tracking through this west to east flow. Without getting too far ahead...there is a considerable amount of uncertainty to end this period. 16/00Z ECMWF is much slower with the above mentioned feature and largely keeps the region dry. Meanwhile, the GFS is faster and pushes a warm front through during the day Wednesday with showers through Wednesday night. Given the above issues...will hold to chance POPs and also leaned more on the ECMWF solution (aka: drier solution). Otherwise...another cool day anticipated but warmer with highs topping out in the 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Warm air advection is the main story for most of the Long Term Period with above-normal temperatures Thursday through Saturday and summer-like high temperatures Friday and Saturday. A warm front will likely move through the region Thursday. As zonal flow continues aloft, some showers and storms are possible into Thursday night. The upper level pattern gets a little messy as embedded convectively induced shortwave troughs move around a building ridge near the eastern Great Lakes. Showers and storms are possible especially during Friday afternoon and evening with highs reaching the mid to upper 80s. The pattern becomes amplified Saturday as a sharp cold front tracks west to east across the Great Lakes. The chance for showers and storms increases Saturday and Saturday night. Strong storms are possible during this time. The cold front will track across the region by Sunday and mostly dry but cooler conditions will close out the weekend. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A strong cold front across western NY this morning will track to the Genesee Valley by early afternoon and exit the eastern Lake Ontario region very early this evening. A band of heavy showers and scattered thunderstorms (MVFR/IFR conditions) will accompany the front this afternoon, impacting ROC and ART. Brief period of strong to severe storms with hail and wind gusts over 40 kts are possible at ROC early this afternoon and at ART mid to late afternoon. Tonight a few showers and isolated thunderstorms may impact far western terminals (IAG, BUF and JHW) very early while off and on showers may move across through the night at ART. Localized MVFR conditions could occur during heavier showers but otherwise VFR conditions are expected. Outlook... Tuesday through Friday...Mainly VFR. && .MARINE... Cold front crosses eastern Lake Erie and Niagara River this morning and crosses Lake Ontario this afternoon. Showers and thunderstorms will accompany the front, some of which could prompt Special Marine Warnings this afternoon across Lake Ontario and thunderstorms are expected to intensify. Winds and waves briefly could touch Small Craft Criteria especially southeast Lake Ontario late today behind the front and the storms. Better chance of more prolonged higher-end Small Craft Advisory conditions develops late tonight through Tuesday night (lasting longest on Lake Ontario) as colder air arrives and mixing increases behind the cold front. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JLA/TMA NEAR TERM...JLA/TMA SHORT TERM...AR LONG TERM...HSK AVIATION...JLA/TMA MARINE...AR/JLA/TMA
Hazardous weather outlook, May 16, 11:41 AM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 1141 AM EDT Mon May 16 2022 NYZ004>008-171545- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 1141 AM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible in sheltered areas Tuesday night well inland from Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-013-014-021-171545- Monroe-Livingston-Ontario-Allegany- 1141 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon, mainly through 3 PM for the Genesee Valley to the western Finger Lakes, and from 2 PM to 6 PM for the North Country to the east of Lake Ontario. The primary hazard will be damaging wind gusts. Heavy rain could also occur. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible in sheltered areas Tuesday night well inland from Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-010>012-019-020-085-171545- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Southern Erie- 1141 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. Stronger thunderstorms today will be capable of producing gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Frost is possible in sheltered areas Tuesday night well inland from the lakes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-171545- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 1141 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. Thunderstorms today could produce gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043-063-SLZ022-024-171545- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1141 AM EDT Mon May 16 2022 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon. The main hazard will be damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-171545- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 1141 AM EDT Mon May 16 2022 ...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 16, 10:24 AM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1024 AM EDT Mon May 16 2022
NYZ014-161500-
Ontario NY-
1024 AM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of Ontario County
through 1100 AM EDT...
At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Honeoye, or 13 miles southwest of Canandaigua, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canandaigua, Victor, Bristol, Clifton Springs, Phelps, Bloomfield,
Honeoye, Farmington, East Bloomfield, Manchester, Canadice,
Shortsville, Holcomb, Cheshire, Cottage City, Willow Creek Estates,
Bristol Mountain and Hunt Hollow.
This includes Interstate 90 between exits 44 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4265 7749 4267 7749 4267 7753 4270 7760
4274 7761 4304 7741 4304 7725 4295 7706
4276 7726 4276 7732 4270 7735 4267 7736
4262 7741
TIME...MOT...LOC 1424Z 210DEG 30KT 4274 7746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LevanSpecial weather statement, May 16, 10:55 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1055 AM EDT Mon May 16 2022
NYZ004-014-161545-
Ontario NY-Wayne NY-
1055 AM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of Wayne and
northeastern Ontario Counties through 1145 AM EDT...
At 1054 AM EDT, Doppler radar was tracking a strong thunderstorm near
Canandaigua, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, penny size hail, and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rains could cause flooding.
Locations impacted include...
Canandaigua, Newark, Williamson, Marion, Lyons, Palmyra, Victor,
Clifton Springs, Phelps, Sodus, Chimney Bluffs State Park,
Farmington, Walworth, Rose, Huron, Manchester, Wolcott, Macedon,
Shortsville and Sodus Point.
This includes Interstate 90 between exits 44 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4296 7741 4333 7718 4333 7711 4331 7697
4334 7692 4334 7673 4284 7711
TIME...MOT...LOC 1454Z 210DEG 29KT 4294 7723
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LevanSpecial weather statement, May 16, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1221 PM EDT Mon May 16 2022
NYZ004>006-161745-
Oswego NY-Wayne NY-Northern Cayuga NY-
1221 PM EDT Mon May 16 2022
...A strong thunderstorm will impact portions of eastern Wayne,
Cayuga and southwestern Oswego Counties through 145 PM EDT...
At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sheldrake, or 14 miles northeast of Dundee, moving northeast at 60
mph. 1.0 to 1.5 inches of rain have fallen across this area due to
training storms.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rains could cause flooding.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Clyde, Weedsport, Cato,
Chimney Bluffs State Park, Battle Island State Park, Scriba,
Sterling, Rose, Ira, Huron, Conquest, Savannah, Wolcott, Minetto,
Port Byron, Hannibal and Red Creek.
This includes Interstate 90 near exit 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central and western New York.
&&
LAT...LON 4323 7645 4323 7648 4315 7647 4314 7649
4311 7647 4310 7650 4303 7649 4301 7696
4332 7695 4335 7681 4339 7673 4345 7665
4356 7642
TIME...MOT...LOC 1621Z 205DEG 54KT 4267 7676
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
EAJThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 10:24 AM EDT | Special Weather Statement | BUF | Ontario | 36 min |
| May 16, 10:55 AM EDT | Special Weather Statement | BUF | Wayne | 50 min |
| May 16, 11:59 AM EDT | Special Marine Warning | BUF | 61 min | |
| May 16, 12:36 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 39 min |
| May 16, 12:55 PM EDT | Special Marine Warning | BUF | 65 min | |
| May 16, 1:02 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego | 73 min |
| May 16, 1:28 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 47 min |
| May 16, 2:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 48 min |
| May 16, 2:30 PM EDT | Special Marine Warning | BUF | 60 min | |
| May 16, 2:52 PM EDT | Tornado Warning | BUF | Lewis | 38 min |
| May 16, 3:03 PM EDT | Special Weather Statement | BUF | Jefferson | 27 min |
| May 16, 3:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| May 16, 3:53 PM EDT | Small Craft Advisory | BUF | 37 hr |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.